Unless the rise in potassium level has been very rapid, symptoms of hyperkalemia are usually absent.
And luckily, most cases are mild and are without any clinical signs though some patients may complain of muscle weakness.
Symptoms become apparent when the potassium levels rise very high (typically 7.0 mEq/l or higher).
Hyperkalemia produces symptoms, which are often nonspecific. The complaints of the patient usually include:
- tiredness or weakness
- numbness or tingling
- nausea or vomiting
- breathing trouble (dyspnea)
- chest pain
- palpitations and/or irregular heartbeats (arrhythmias)
- Early signs of muscle twitches/cramps; later muscle weakness
Signs can include muscle tenderness accompanying muscle weakness. This is suggestive of rhabdomyolysis (destruction of striated muscle cells).
Signs on examination
- Vital signs such as blood pressure, pulse, respiration rate, and temperature are usually normal, except occasional bradycardia may be present due to heart block.
- Rapid breathing due to respiratory muscle weakness
- Decreased muscle power due muscle weakness
- Flaccid paralysis (reduced muscle tone)
- Absent deep tendon reflexes
ECG shows rhythm changes: Tall peaked T waves, flat p waves, Widened QRS and prolonged PR interval
Serious symptoms and complications
Too much potassium in your blood can also cause some serious symptoms. These dangerous and possibly deadly signs include a slow heartbeat (bradycardia) and a weak pulse indicating an adverse effect on the electrical activity of the heart.
These signify a life-threatening situation. Immediate correction is urgently warranted.
Periodic paralysis, which is a rare inherited disorder, can cause a sudden onset of hyperkalemia accompanied by muscle paralysis.
Potassium levels in blood higher than 7 mEq/L can lead to significant hemodynamic and neurologic consequences, which include:
- Bradycardia due to heart block and/or tachypnea (rapid breathing) due to the weakness of the respiratory muscle
- Muscle weakness and flaccid paralysis
- Absent deep tendon reflexes.
Levels exceeding 8.5 mEq/L can cause respiratory paralysis or cardiac arrest and can cause sudden death.